Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 60, NWS Paducah, KY

July 25, 2016Edwards County, Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 25, 2016, 3:49 PM CDT for Edwards County, Wayne County, Illinois. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2016, 3:49 PM CDT (20:49 UTC)
Expired
Jul 25, 2016, 5:45 PM CDT
In force
116 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 30 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:49 PM CDTHEAVY RAIN 2.3Albion, ILRAINFALL RECORDED IN 40-45 MINUTES. SOME STREET FLOODING REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WGUS53 KPAH 252049
FFWPAH
ILC047-191-252245-
/O.NEW.KPAH.FF.W.0060.160725T2049Z-160725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT MON JUL 25 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
  CENTRAL EDWARDS COUNTY IN SOUTHEASTERN ILLINOIS...

* UNTIL 545 PM CDT

* AT 348 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 2.3 INCHES OF
  RAINFALL WAS MEASURED IN ABOUT 45 MINUTES. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBION...BONE GAP...BROWNS AND GOLDEN GATE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3843 8795 3840 8798 3839 8797 3839 8798
      3837 8798 3835 8796 3832 8796 3831 8813
      3826 8816 3826 8830 3846 8821 3849 8795

$$

CN
1 follow-up statement
875 
WGUS73 KPAH 252217
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT MON JUL 25 2016

ILC047-191-252226-
/O.CAN.KPAH.FF.W.0060.000000T0000Z-160725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IL-EDWARDS IL-
517 PM CDT MON JUL 25 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WAYNE AND CENTRAL EDWARDS
COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3843 8795 3840 8798 3839 8797 3839 8798
      3837 8798 3835 8796 3832 8796 3831 8813
      3826 8816 3826 8830 3846 8821 3849 8795

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:31 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 25, 2:31 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
231 PM CDT MON JUL 25 2016

.SHORT TERM...(Tonight through Wednesday night)
Issued at 232 PM CDT Mon Jul 25 2016

The forecast is rather straight-forward during the short term.
Essentially what you see is what you get through Wednesday night.
A very juicy air mass will remain in place, with precip water
values around 2 inches and surface dew points in the mid 70s. Very
little forcing will be required to induce convection. As the 500
mb ridge yields to some broad troughing over the mid and upper
Mississippi Valley, weak 500 mb shortwaves will be more than
enough to trigger convection.

Storms popped up around midday today in an environment of weak
forcing as the convective temp was reached. A similar scenario is
expected Tuesday with very little change in thermodynamics. The
nam indicates k-indices will remain in the upper 30s through
Wednesday, indicative of very moist air in the low and mid levels.
Though mid-level lapse rates are quite weak, high capes are
enabling deep convection.

The convection appeared to be mainly diurnally driven today.
As the mid-level flow increases a bit and 500 mb shortwaves become
better defined, the potential for nocturnal convection will
increase over the next couple nights. Again, the primary hazard
will continue to be heavy rainfall due to slow cell movement and
precip water values around 2 inches.

High temps the next couple days should again be near the
convective temp around 90 degrees. Heat indices may briefly top
100 degrees prior to the cooling effects of convection. As far as
pops through Wednesday night, the areal coverage of convection is
going to be highly variable from hour to hour. A generic pop of
50 percent is probably the best way to convey this variability.

.LONG TERM...(Thursday through Monday)
Issued at 232 PM CDT Mon Jul 25 2016

Average confidence in the long term due to model differences.

The long term period starts off with the establishment of a broad H5
trough over the midsection of the country. All surface features are
forecast to be well to our north and west at that time, but with
plenty of moisture and instability over the area, shower and
thunderstorm chances max out Thursday with the approach of the
upper level energy.

Beyond that through Sunday night, the area will remain under the
aforementioned broad H5 trough keeping the region in cyclonic flow
aloft with plenty of moisture and instability on tap. In this
period, the west northwest flow is forecast to push a weakening
frontal boundary toward and eventually into the area, but in this
regime it's hard to move a frontal boundary through a huge dome of
heat and humidity. Even so, given the elevated levels of moisture
and instability, precipitation chances remain in the forecast
through the weekend.

Monday models show a slight eastward progression of the trough with
rising heights aloft. Not sure if this will completely shut down
precipitation chances, but if it pans out will certainly lower
probabilities at the end of the period.

Temperatures should remain just below normal through the period, so
we're not expecting any heat headlines, although with dewpoints
remaining in the 70s, humid conditions will continue.

&&

.AVIATION...
Issued at 1226 PM CDT Mon Jul 25 2016

Scattered to numerous thunderstorms developed near all taf sites by
noon. Given the very moist and unstable atmosphere, development
should continue through the afternoon. Local ifr conditions will
occur with the storms, which are producing heavy rain. The storms
will gradually decrease with loss of daytime heating between sunset
and midnight.

Fog appears more likely late tonight and early Tuesday morning,
since it appears the ground will become moistened by storms today.
Introduced mention of mvfr vsbys, but ifr conditions may be included
in later sets of tafs if heavy rain materializes at all sites.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...JP
AVIATION...MY
Hazardous weather outlook, Jul 25, 3:23 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT MON JUL 25 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE
TONIGHT. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAINFALL AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THIS
WEEKEND. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE
THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:37 PM CDTAreal Flood AdvisoryPAHEdwards, Wayne3 hr
Jul 25, 4:23 PM CDTAreal Flood AdvisoryPAHSaline, Williamson2 hr
Jul 25, 4:33 PM CDTAreal Flood AdvisoryPAHWabash117 min
Jul 25, 4:38 PM CDTAreal Flood AdvisoryPAHGallatin, Saline2 hr
Jul 25, 5:23 PM CDTAreal Flood AdvisoryPAHGallatin2 hr

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.